P-117 HENOCH-SCHÖNLEIN PURPURA INDUCED BY ANTITHYROID DRUG IN A 35-YEAR-OLD MALE PATIENT

Read full text
Authors: Adel Gassab Gassab Mohammed
Cited by: 0

Abstract

Abstract Introduction Henoch-Schönlein Purpura (HSP), or IgA vasculitis, is an immune-mediated small-vessel vasculitis that typically affects children but can rarely occur in adults, often with more severe manifestations. Drug-induced HSP is an uncommon adverse reaction, particularly in association with antithyroid medications. Clinical Case We report the case of a 35-year-old male with recently diagnosed hyperthyroidism treated with methimazole who presented with a 5-day history of symmetric palpable purpura on the lower extremities and buttocks, abdominal pain, and arthralgia. Laboratory workup showed suppressed TSH and elevated free thyroxine, confirming ongoing thyrotoxicosis. Inflammatory markers were unremarkable, and no renal involvement was evident. A clinical diagnosis of HSP was made, supported by the absence of thrombocytopenia or coagulopathy. Methimazole, suspected as the causative agent, was discontinued, resulting in complete symptom resolution within 10 days. Conclusion This case highlights methimazole as a potential but rare trigger for HSP. Clinicians should maintain a high index of suspicion for vasculitis in patients presenting with purpura while on thionamide therapy. Prompt drug withdrawal and supportive care can lead to rapid recovery and prevent complications.

Fields of Study & Subjects

Vasculitis and related conditions Drug-Induced Adverse Reactions Renal Diseases and Glomerulopathies

Publication details

Journal / source
JCEM Case Reports
Volume
4
Issue
Supplement_1
Publication date
1 January 2026
Language
EN